Heavy Rain, Columbia
- When
- July 22, 1:05 PM EST to 1:50 PM EST
- Where
- Columbia County, 3.16 mi SE of Winfield
- Reported by
- Trained Spotter
- Coordinates
- 30.240, -82.640
A spotter measured 2.8 inches of rain in 45 minutes.
A weak surface trough was across the Gulf Coast region and Florida panhandle. Early morning convection near this trough pushed an outflow boundary east across the Suwannee River Valley during the morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A weak surface trough was across the Gulf Coast region and Florida panhandle. Early morning convection near this trough pushed an outflow boundary east across the Suwannee River Valley during the morning hours. Rainfall increased in coverage and intensity as this boundary pressed toward the Atlantic coast and interacted with diurnal heating and instability. When this boundary intersected the east coast sea breeze near the Interstate 95 corridor, strong to severe storms developed and produced locally heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 22, 10:17 AM EST, 2 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 1117 AM EDT Sat Jul 22 2017 ...Strong to Isolated Severe Thunderstorms Possible Along I-95 corridor in Northeast Florida this Afternoon... .UPDATE... Late morning surface analysis depicts a weak surface trough along the northern Gulf coast and Florida panhandle. Meanwhile, the axis of Atlantic ridging (1023 millibars) extends across south Florida. Aloft...ridging is centered over the Ozarks and the southwestern Atlantic, with upper level lows spinning along the Louisiana coast and just east of the Bahamas. The surface trough along the Gulf coast aided in the development of scattered to numerous showers and embedded thunderstorms along the Big Bend and Nature coasts during the predawn and early morning hours, and an outflow boundary from this morning convection has pushed northeastward into the Suwannee Valley and southward along the Interstate 75 corridor in Alachua and Marion Counties. Convection is beginning to develop along this boundary, and this activity is moving northeastward. Short-term, hi-res guidance indicates that convection will increase in coverage along this outflow boundary as it crosses I-75 and moves towards U.S. Highway 301 corridor during the early afternoon hours. We have updated the forecast grids to indicate likely POPS for most of northeast and north central Florida this afternoon, with these higher rain chances extending into the Okefenokee Swamp. A drier airmass will prevail over southeast Georgia today, with convective coverage expected to decrease during the mid to late afternoon as outflow boundaries progress into this area. Convection in northeast Florida will intersect a pinned Atlantic coast sea breeze along the Interstate 95 corridor during the mid to late afternoon hours, with a few thunderstorms pulsing into the strong to marginally severe range, with wet microbursts and frequent lightning strikes being the primary threats. Light southwesterly surface winds will slightly delay the development of the Atlantic sea breeze, allowing coastal highs to soar into the low to mid 90s. Highs will also climb into the low to mid 90s over much of southeast Georgia, with upper 80s to near 90 expected in the Suwannee Valley, where convection is already developing. Isolated to widely scattered showers and thunderstorms may linger into the evening hours over southeast Georgia, with activity over northeast Florida pushing into the coastal waters towards sunset. Lows tonight will range from the low/mid 70s inland to the upper 70s at area beaches. && .AVIATION... A brief period of MVFR ceilings around 2500 feet is possible through 16Z. Showers and thunderstorms have developed near the GNV terminal, and we have placed tempo groups in through 18Z for brief periods of sub-VFR conditions, mainly during heavy downpours. Thunderstorms will likely be stronger in nature as they move northeastward towards the Duval County terminals and SGJ after 18Z, with wind gusts in excess of 30 knots possible through around 22Z at these terminals. Thunderstorms should arrive after 21Z at SSI, with activity possibly lingering until 01Z-02Z, while VFR conditions develop elsewhere in the wake of afternoon activity. && .MARINE... The axis of Atlantic surface ridging will remain positioned over the Florida peninsula during the next several days, keeping an offshore wind regime in place through at least midweek. The Atlantic sea breeze will develop over the near shore waters early this afternoon, and will be slow to push westward across the Intracoastal Waterway during the mid-afternoon. Thunderstorm activity will push into the coastal waters during the late afternoon and early evening hours late this afternoon and evening and again on Sunday afternoon and evening, with activity possibly lingering in the offshore waters overnight. A surface trough will begin to push towards the Georgia coastal waters early next week, and our local pressure gradient will tighten slightly, with periods of SCEC conditions (southwest winds of 15-20 knots) possible on Sunday evening and each evening through midweek, mainly in the offshore waters. Rip Currents: A persistent long period easterly ocean swell will keep a low-end moderate risk in place at area beaches today. && .PRELIMINARY POINT TEMPS/POPS... AMG 93 75 93 75 / 40 30 60 20 SSI 91 79 91 78 / 30 30 60 20 JAX 92 75 91 76 / 60 20 60 10 SGJ 90 77 92 75 / 50 20 50 10 GNV 88 74 89 73 / 60 30 50 20 OCF 88 74 88 74 / 60 40 50 30 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Nelson/Zibura/Corless
Hazardous Weather Outlook...UPDATED National Weather Service Jacksonville FL 1140 AM EDT Sat Jul 22 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-231545- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 1140 AM EDT Sat Jul 22 2017 ...STRONG TO ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON ALONG THE INTERSTATE 95 CORRIDOR IN NORTHEAST FLORIDA... This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight... Thunderstorms developing over the Suwannee Valley and along the Interstate 75 corridor will move northeastward and will increase in coverage along the U.S. Highway 301 corridor during the early afternoon hours. Numerous thunderstorms are expected during the mid to late afternoon hours along the Interstate 95 corridor in northeast Florida, with strong to isolated severe thunderstorms possible in coastal locations. The primary threats will be damaging wind gusts and frequent lightning strikes. Localized flooding will be possible through late afternoon, mainly at inland locations in northeast and north central Florida. Isolated to widely scattered thunderstorms may linger into the evening hours across southeast Georgia, with a few strong thunderstorms possible around sunset along the southeast Georgia coast. A moderate risk of rip currents remains in place at area beaches due to a lingering long period easterly ocean swell. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Scattered to numerous thunderstorms are expected each day. A few strong to severe thunderstorms will be possible each afternoon and early evening, with damaging wind gusts, frequent lightning, and localized flooding being the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax. Nelson
Special Weather Statement
National Weather Service Jacksonville FL
124 PM EDT SAT JUL 22 2017
FLZ040-221800-
Marion FL-
124 PM EDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
200 PM EDT...
At 124 PM EDT, Doppler radar was tracking a strong thunderstorm near
Emeralda, moving northeast at 10 mph.
Wind gusts of 35 to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Weirsdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2897 8196 2925 8166 2922 8164 2905 8164
2905 8166 2897 8166 2896 8193
TIME...MOT...LOC 1724Z 225DEG 9KT 2901 8180
SHASHYSpecial Weather Statement
National Weather Service Jacksonville FL
151 PM EDT SAT JUL 22 2017
FLZ022-023-221830-
Columbia FL-Baker FL-
151 PM EDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAKER AND CENTRAL
COLUMBIA COUNTIES UNTIL 230 PM EDT...
At 150 PM EDT, Doppler radar was tracking a strong thunderstorm over
Five Points, or over Lake City, moving east at 15 mph.
Wind gusts of 40 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Lake City, Five Points, Watertown, Winfield and Suwannee Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3039 8246 3014 8244 3014 8246 3013 8246
3011 8271 3029 8274
TIME...MOT...LOC 1750Z 262DEG 13KT 3022 8262
SHASHYThe Moody AFB radar (KVAX), 80 km away, was scanning. The volume nearest the first event began at 18:04 UTC.
5 heavy rain, 2 thunderstorm wind. Local standard time, as filed.
A spotter measured 2.8 inches of rain in 45 minutes.
Observer measured 3.10 inches. Heaviest rainfall occurred between 3 pm and 4 pm.
Several trees were blown down over and a small tree was uprooted in the Mantanzas Woods Section of Palm Coast. The cost of damage was estimated for the inclusion of this event in Storm Data.
Street flooding was reported on the JAX Southside just south of Atlantic along Sandusky. Water reportedly was almost on the sidewalk.
Trees were blown down near Colee Cove Road.
ASOS measured 2.54 inches in just over an hour.
Street flooding was reported along Beach Blvd and University Blvd with on lane flooded on Beach and northbound on University.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708040, 708052, 708053, 708049, 708054, 708051, 708050.